Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 167, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 11, 1998, 6:34 AM CDT for Barry County, Lawrence County, Stone County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 1998, 6:34 AM CDT (11:34 UTC)
- Expired
- Jul 11, 1998, 10:40 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barry County, MO, Lawrence County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 18.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 111135 FFWSGF MOC009-109-209-111540- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 634 AM CDT SAT JUL 11 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BARRY COUNTY IN SOUTHWESTERN MISSOURI SOUTHERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI STONE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1040 AM CDT * AT 0630 AM LOCAL LAW ENFORCEMENT REPORTED FLOODING IN NORTHERN STONE COUNTY ALONG HIGHWAY 13 BETWEEN ELSEY AND GALENA. * RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN HAD FALLEN IN THE WARNED AREA SINCE 300 AM. THIS RAIN HAD CAUSED FLOODING TO DEVELOP AT LOW WATER CROSSINGS. A LARGE AREA OF SHOWERS WILL CONTINUE ACROSS THE WARNED AREA THROUGH 900 AM...PRODUCING AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEJROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:15 AM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 11, 2:15 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT SAT JUL 11 1998 RAIN CHANCES AND TEMPERATURES ARE FORECAST PROBLEMS TODAY REGIONAL RADARS SHOWING PLENTY OF CONVECTION THIS MORNING. FIRST COMPLEX OVER CENTRAL MISSOURI WITH THE SECOND SOUTH OF SPRINGFIELD. DEVELOPING COMPLEX BETWEEN WICHITA AND CHANUTE WILL MOVE INTO THE JOPLIN AREA BY 400 AM...BUT REMAINDER OF LARGE AREA OF PRECIPITATION OVER SOUTH CENTRAL KANSAS HAD WEAKENED SINCE MIDNIGHT ...AS INDICATED BY WARMING IR CLOUD TOPS. SURFACE ANALYSIS PLACED BOUNDARY FROM CENTRAL OKLAHOMA ALONG THE MISSOURI/ARKANSAS BORDER. 00Z MODELS CONTINUE THE RECENT TREND OF BRINGING A SPEED SHEAR SHORTWAVE ACROSS KANSAS THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS SHOULD HAVE NO PROBLEM DEVELOPING AHEAD OF THIS FEATURE...AND LIKELY POPS CURRENTLY IN THE ZONES LOOK APPROPRIATE. EXPECT THE PRECIPITATION NOW OVER KANSAS TO AFFECT THE AREA SOUTH OF A NEVADA TO SPRINGFIELD AND WEST PLAINS LINE BEFORE NOON...WITH A RAIN FREE PERIOD EARLY THIS AFTERNOON BEFORE THE ATMOSPHERE RECOVERS AND WE START ALL OVER AGAIN. ANOTHER COMPLEX IS EXPECTED TO DEVELOP TONIGHT WITH THE REMANTS EXITING THE REGION SUNDAY MORNING. TRENDED TOWARD THE ETA SOLUTION. ALTHOUGH THE GROUND IS DRY IN MANY LOCATIONS THE SERIES OF COMPLEXES WILL SATURATE THE GROUND QUICKLY AND FLASH FLOODING MAY BECOME A PROBLEM OVER THE NEXT 24 TO 36 HOURS. WILL OPT NOT TO HAVE A FLASH FLOOD WATCH TODAY BUT DAY SHIFT WILL HAVE TO EVALUATE THIS AFTER TAKING INTO ACCOUNT RAINFALL AMOUNTS AND LOCATIONS OVERNIGHT. TEMPERATURES WILL BE HIGHLY VARIABLE DUE TO THE CONVECTION. PLENTIFUL CLOUD COVER WILL KEEP HIGHS IN THE 80S IN MOST LOCATIONS THROUGH SUNDAY. COULD SEE A FEW 90S APPEAR IF CLEARING LASTS LONGER THAN EXPECTED. RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/JLN: SHOWERS AND THUNDERSTORMS LIKELY...MAINLY THIS MORNING. HEAVY RAINFALL POSSIBLE. HIGH IN THE MIDDLE 80S. SOUTHEAST WIND 5 TO 10 MPH. UNO: A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS 85 TO 90. SOUTHEAST WIND 5 TO 10 MPH. AIZ/VIH: A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH. SGTF TE 086/070 087/070 088 08775 JLN TE 086/072 087/072 089 08774 SUTTON
In the hours before
Special weather statement, Jul 11, 4:30 AM CDT, 2 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK...SPECIAL EDITION NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT SAT JUL 11 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING... A STORM SYSTEM OVER WESTERN KANSAS EARLY THIS MORNING WILL CONTINUE TO MOVE EAST TODAY KEEPING THUNDERSTORMS...HEAVY RAIN AND SEVERE WEATHER IN THE FORECAST THROUGH TONIGHT. TWO THUNDERSTORM COMPLEXES MOVED THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS FRIDAY EVENING AND EARLY THIS MORNING. THE FIRST COMPLEX PRODUCED STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN FROM NEVADA TO BOLIVAR AND SPRINGFIELD TO LEBANON. THE SECOND COMPLEX MOVED ACROSS COLUMBUS KANSAS AS WELL AS JOPLIN...CARTHAGE...NEOSHO AND MONETT THROUGH 425 AM THIS MORNING. AGAIN...40 TO 50 MPH WINDS AND HEAVY RAIN WERE COMMON. WHILE THERE WILL LIKELY BE A BREAK IN THE RAIN THIS MORNING...ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND ESPECIALLY TONIGHT AS THE UPPER LEVEL STORM SYSTEM APPROACHES. DAMAGING WINDS OF 60 TO 70 MPH WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE STRONGER STORMS...WITH ANOTHER THUNDERSTORM COMPLEX DEVELOPING AROUND MIDNIGHT AND THE FOCUS SHIFTING TO HEAVY RAIN. ALTHOUGH GROUND CONDITIONS ACROSS THE REGION HAVE BEEN VERY DRY OVER THE PAST FEW WEEKS...THE RAIN SINCE FRIDAY EVENING HAS SET THE STAGE FOR POSSIBLE FLOODING THIS EVENING AND OVERNIGHT. AN ADDITIONAL TWO TO FOUR INCHES OF RAIN IS POSSIBLE THROUGH SUNRISE SUNDAY...WHICH COULD CAUSE FLOODING PROBLEMS TO DEVELOP. PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH SUNDAY...INCLUDING CANOERS AND CAMPERS...SHOULD CONTINUE TO MONITOR THEIR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND FORECASTS. CHOOSE YOUR CAMPSITE CAREFULLY: AVOID LOW AREAS THAT COULD FLOOD QUICKLY. BE PREPARED TO MOVE TO HIGH GROUND SHOULD HEAVY RAINS DEVELOP NEAR YOUR LOCATION. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING. THE NEXT REGULARLY SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 100 PM. SUTTON
Special weather statement, Jul 11, 4:30 AM CDT, 2 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK...SPECIAL EDITION NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT SAT JUL 11 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING... A STORM SYSTEM OVER WESTERN KANSAS EARLY THIS MORNING WILL CONTINUE TO MOVE EAST TODAY KEEPING THUNDERSTORMS...HEAVY RAIN AND SEVERE WEATHER IN THE FORECAST THROUGH TONIGHT. TWO THUNDERSTORM COMPLEXES MOVED THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS FRIDAY EVENING AND EARLY THIS MORNING. THE FIRST COMPLEX PRODUCED STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN FROM NEVADA TO BOLIVAR AND SPRINGFIELD TO LEBANON. THE SECOND COMPLEX MOVED ACROSS COLUMBUS KANSAS AS WELL AS JOPLIN...CARTHAGE...NEOSHO AND MONETT THROUGH 425 AM THIS MORNING. AGAIN...40 TO 50 MPH WINDS AND HEAVY RAIN WERE COMMON. WHILE THERE WILL LIKELY BE A BREAK IN THE RAIN THIS MORNING...ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND ESPECIALLY TONIGHT AS THE UPPER LEVEL STORM SYSTEM APPROACHES. DAMAGING WINDS OF 60 TO 70 MPH WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE STRONGER STORMS...WITH ANOTHER THUNDERSTORM COMPLEX DEVELOPING AROUND MIDNIGHT AND THE FOCUS SHIFTING TO HEAVY RAIN. ALTHOUGH GROUND CONDITIONS ACROSS THE REGION HAVE BEEN VERY DRY OVER THE PAST FEW WEEKS...THE RAIN SINCE FRIDAY EVENING HAS SET THE STAGE FOR POSSIBLE FLOODING THIS EVENING AND OVERNIGHT. AN ADDITIONAL TWO TO FOUR INCHES OF RAIN IS POSSIBLE THROUGH SUNRISE SUNDAY...WHICH COULD CAUSE FLOODING PROBLEMS TO DEVELOP. PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH SUNDAY...INCLUDING CANOERS AND CAMPERS...SHOULD CONTINUE TO MONITOR THEIR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND FORECASTS. CHOOSE YOUR CAMPSITE CAREFULLY: AVOID LOW AREAS THAT COULD FLOOD QUICKLY. BE PREPARED TO MOVE TO HIGH GROUND SHOULD HEAVY RAINS DEVELOP NEAR YOUR LOCATION. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING. THE NEXT REGULARLY SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 100 PM. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:49 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 51 min |
| Jul 10, 10:54 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper | 66 min |
| Jul 10, 11:12 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 10, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 66 min |
| Jul 10, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 66 min |
| Jul 10, 11:59 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 36 min |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 4 hr |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Laclede, Pulaski, Texas | 4 hr |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Miller | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.